February 1967

Loss of Teeth With Antidepressant Drug Therapy

Author Affiliations

New Haven, Conn; West Haven, Conn
From the Department of Psychiatry, Yale University School of Medicine. New Haven, Conn (Dr. Winer) and the Department of Oral Surgery, Veterans Administration Hospital, West Haven, Conn (Dr. Bahn).

Arch Gen Psychiatry. 1967;16(2):239-240. doi:10.1001/archpsyc.1967.01730200107015

DESPITE the plethora of published material concerning side effects of psychopharmacologic agents, only passing attention has been given to dryness of the mouth. This common, often distressing, but frequently unheeded complaint is well-known to occur with antidepressant and phenothiazine treatment.1 It has recently been shown to be associated with oral moniliasis in patients treated with chlorpromazine.2-4 In a large-scale investigation of 3,000 psychiatric patients who had recently received phenothiazines or antidepressants (imipramine hydrochloride) [Tofranil] and amitriptyline [Elavil], or both, 48% of the patients had oral cultures positive for monilia and 29.5% had actual clinical lesions.5 Quantitative measurement has shown that salivary flow decreases with chlorpromazine administration. This finding has been reported, with a warning to the dental profession to watch for subsequent complications.6

The case to be reported in this paper describes

First Page Preview View Large
First page PDF preview
First page PDF preview